diabetestalk.net

Can Metformin Cause A Heart Attack?

Share on facebook

Wrongfully Accused: Metformin Use In Heart Failure

Expert Rev Cardiovasc Ther.2011;9(2):147-150. Metformin has long been the cornerstone of therapy for glycemic control in patients with Type 2 diabetes worldwide. It is recommended as first-line therapy by all major diabetes clinical practice guidelines owing to its efficacy, favorable tolerability profile and beneficial effects in limiting weight gain. Moreover, metformin is the only oral anthyperglycemic agent shown in randomized controlled trials to reduce mortality in newly diagnosed patients with Type 2 diabetes. However, the use of metformin has not been without controversy, in particular in patients with heart failure. This article will review a recent observational study by Aguilar et al. published in Circulation Heart Failure that reported improved outcomes associated with metformin therapy in patients with diabetes and heart failure. Heart failure is a very common comorbidity present in 2540% of all adults with diabetes.[ 1 ] Diabetes also portends poorer outcomes in patients with heart failure and hyperglycemia is associated with increased risk of hospital admission.[ 2 ] Historically, the use of metformin in patients with comorbid heart failure was considered 'absolutel Continue reading >>

Share on facebook

Popular Questions

  1. Bradleigh

    Metformin & chest pains?

    I have been taking Metformin for the last couple of weeks and yesterday I left work with chest pains. I am 28 years old, and I've never had any kind of heart problems. And now it feels like my 3 year old is sitting on my chest. It's extremely tight and it's hard to breathe. I have to yawn to take a deep breath. It hurts, and I was wondering if I was the only one experiencing anything like this???
    (And I have spent over $350 in the last two weeks on 2 doctor appointments, I can't afford to go back) Any advice? I've taken valium, and that didn't even work. And I'm very sensitive with medications. Any advice would be great....
    (On a lighter note, doc said that we caught the diabetes early enough, there is a chance of reversal)
    I have officially lost 11 lbs in 2 and a half weeks..A1C was a 6.8.

  2. alan_s

    Re: Metformin & chest pains?

    Bradleigh:
    I have been taking Metformin for the last couple of weeks and yesterday I left work with chest pains. I am 28 years old, and I've never had any kind of heart problems. And now it feels like my 3 year old is sitting on my chest. It's extremely tight and it's hard to breathe. I have to yawn to take a deep breath. It hurts, and I was wondering if I was the only one experiencing anything like this???
    (And I have spent over $350 in the last two weeks on 2 doctor appointments, I can't afford to go back)
    What is your life worth? Chest pains of that magnitude are not to be trifled with.
    I can't offer medical advice, but if it was me with an A1c of 6.8% and just started metformin and worried as you are, I would not take metformin again until I saw a doctor. Ceasing metformin will not have a significant effect on your blood glucose levels if you are eating reasonably low carb. The chance of lactic acidosis is rare but real.
    If the pain does not ease soon, get to an ER.

  3. Bradleigh

    Re: Metformin & chest pains?

    Thank you so much for your input. Metformin was fine at first and after 2 weeks I gradually entered all kinds of problems. I hardly eat any carbs, very little. And I exrecise frequently.
    This medicine is terrible. lol. I googled (I know I know) my symptoms, and alot of people have this problem. Hopefully it's something small.

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in ketosis